Sponsored By

Niacin, Statin Drug Combo Multiplies Cholesterol-Lowering Effect 27954

December 1, 2000

2 Min Read
Niacin, Statin Drug Combo Multiplies Cholesterol-Lowering Effect


Niacin, Statin Drug Combo Multiplies Cholesterol-LoweringEffect

NEW ORLEANS--On Nov. 13, at the annual scientific meeting of the AmericanMedical Association, researchers found that niacin, coupled with a statin classdrug designed to lower cholesterol, had a magnifying effect on the percentagecholesterol was lowered cholesterol, which ultimately decreased the risk forheart disease.

In a three-year, double-blind, placebo-controlled trial, 160 patients weredivided into three groups using 2 g to 4 g of simvastatin (Zocor, provided byMerck and Co. Inc.) and 10 mg to 20 mg of niacin. The cocktail wassupplemented with placebo, antioxidants (vitamins E, C, beta carotene andselenium) or antioxidants and placebo. The fourth group received placebo, butnot the cocktail. All participants received counseling for smoking, dieting andexercising.

The primary endpoint was the average change in percent of the nine worstlesions in nine coronary segments. Researchers, led by University of WashingtonsGreg Brown, found that participants taking the cocktail experienced a reductionin atherosclerosis progression and a 70-percent decrease in clinical events.

According to the media outlet Reuters, Brown said that niacin alone mayprevent almost 20 percent of non-fatal heart attacks, but that niacin combinedwith a statin drug could reduce that risk by 60 to 90 percent. In addition, thecocktail increased HDL (good cholesterol) by 30 percent, whereas statinalone increased HDL five to seven percent.

The study concluded that the intake of antioxidants did not have an effect onatherosclerosis for that group. Brown stated that he did not know why thevitamin-supplemented treatment interfered with the benefits of the combination.Antioxidant vitamins, for an unknown reason, prevent a rise in HDL, Browntold Reuters. When you add antioxidant vitamins, the HDL rise is actuallyblunted.

Brown also said that patients should not self-treat with niacin since a highdose (which is needed to effectively work with statin drugs) may lead to frighteningflushes. Also, there is a slight risk that a high dose may negatively affectliver enzymes and therefore should be monitored by a medical professional. Formore information, visit http://www.ama-assn.org/

Subscribe and receive the latest insights on the health and nutrition industry.
Join 37,000+ members. Yes, it's completely free.

You May Also Like